Alert archive / Alabama / River Flood Warnings in 2020
River Flood Warning 16, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Feb 4, 2020, 9:46 PM CST for Montgomery County, Alabama. It took effect at Feb 7, 2020, 3:30 AM CST. It was in force for .
The area
The outline as issued.
The facts
- Issued
- Feb 4, 2020, 9:46 PM CST (03:46 UTC)
- In effect from
- Feb 7, 2020, 3:30 AM CST
- Expired
- Feb 6, 2020, 2:01 PM CST
- In force
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
County Montgomery County, AL
The radar
The Maxwell AFB radar (KMXX), 56 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Catoma Creek near Montgomery (CATA1). The gauge peaked at 15.59 ft at Feb 7, 2020, 2:00 PM CST.
- Action stage
- 17 ft
- Minor stage
- 20 ft
- Moderate stage
- 24 ft
- Major stage
- 28 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02421000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
170
WGUS44 KBMX 050346
FLWBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
946 PM CST Tue Feb 4 2020
...The National Weather Service in Birmingham AL has issued a Flood
Warning for the following rivers in Alabama...
Catoma Creek Near The U.S. 331 Highway Bridge Affecting Montgomery
County.
.Heavy rainfall over the next 48 hours is expected to lead to
significant rises on Catoma Creek...and a flood warning is now in
effect for Catoma Creek at the U.S. 331 bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Wednesday morning...or sooner if
conditions warrant.
&&
ALC101-051545-
/O.NEW.KBMX.FL.W.0016.200207T0930Z-200209T0522Z/
/CATA1.1.ER.200207T0930Z.200208T0000Z.200208T1722Z.NO/
946 PM CST Tue Feb 4 2020
The National Weather Service in Birmingham AL has issued a
* Flood Warning for
the Catoma Creek Near The U.S. 331 Highway Bridge.
* from late Thursday night to Saturday evening...or until the warning
is cancelled.
* At 9:00 PM Tuesday The stage Was 2.5 feet.
* Flood stage is 20.0 feet.
* Minor flooding is forecast.
* Forecast...rise above flood stage by early Friday morning and
continue to rise to near 22.6 feet by Friday evening. The river
will fall below flood stage by late Saturday morning.
* Impact...At 24.0 feet...Residential and street flooding becomes a
problem...and increases rapidly above 24 feet. Several residences
are threatened.
&&
LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
3231 8630 3228 8627
$$5 follow-up statements
120
WGUS84 KBMX 051500
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
900 AM CST Wed Feb 5 2020
...The flood warning continues for the Catoma Creek Near The U.S. 331
Highway Bridge...
.Heavy rainfall of three to four inches is forecast across the
Catoma Creek basin during the next 48 hours...and a flood warning is
now in effect for Catoma Creek at the U.S. Highway 331 Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Thursday morning...or sooner if
conditions warrant.
&&
ALC101-060259-
/O.EXT.KBMX.FL.W.0016.200207T0730Z-200209T1021Z/
/CATA1.1.ER.200207T0730Z.200208T0000Z.200208T2221Z.NO/
900 AM CST Wed Feb 5 2020
...Flood Warning extended until late Saturday night...
The Flood Warning continues for
The Catoma Creek Near The U.S. 331 Highway Bridge.
* from late Thursday night to late Saturday night...or until the
Warning is cancelled.
* AT 8:00 AM Wednesday the stage was 2.5 feet.
* Minor flooding is forecast.
* Flood stage is 20 feet.
* Forecast...Rise above flood stage by early Friday morning and
continue to rise to near 22.8 feet by Friday evening. The river
will fall below flood stage by Saturday afternoon.
* Impact...At 24 feet...Residential and street flooding becomes a
problem...and increases rapidly above 24 feet. Several residences
are threatened. At 20 feet...Flooding of agricultural lands in the
vicinity of the U.S. 331 Highway Bridge occurs.
&&
LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
3231 8630 3228 8627
$$558
WGUS84 KBMX 060043
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
643 PM CST Wed Feb 5 2020
...The flood warning continues for the Catoma Creek Near The U.S. 331
Highway Bridge...
.Additional heavy rainfall across the Catoma Creek basin, added to
the rain that has already fallen, will continue to lead to
significant rises there. A Flood Warning remains in effect for
Catoma Creek at trhe U.S. Highway 331 Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Thursday morning...or sooner if
conditions warrant.
&&
ALC101-061242-
/O.EXT.KBMX.FL.W.0016.200207T1443Z-200209T0210Z/
/CATA1.1.ER.200207T1443Z.200208T0000Z.200208T1410Z.NO/
643 PM CST Wed Feb 5 2020
The Flood Warning continues for
The Catoma Creek Near The U.S. 331 Highway Bridge.
* from Friday morning to Saturday evening...or until the Warning is
cancelled.
* AT 6:00 PM Wednesday the stage was 2.6 feet.
* Minor flooding is forecast.
* Flood stage is 20.0 feet.
* Forecast...Rise above flood stage by Friday morning and continue to
rise to near 21.1 feet by early Saturday morning. The river will
fall below flood stage by Saturday morning.
* Impact...At 20.0 feet...Flooding of agricultural lands in the
vicinity of the U.S. 331 Highway Bridge occurs.
&&
LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
3231 8630 3228 8627
$$554
WGUS84 KBMX 060341
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
941 PM CST Wed Feb 5 2020
...The flood warning continues for the Catoma Creek Near The U.S. 331
Highway Bridge...
.Additional heavy rainfall across the Catoma Creek basin, added to
the rain that has already fallen, will continue to lead to
significant rises. A Flood Warning remains in effect for Catoma
Creek at trhe U.S. Highway 331 Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Thursday morning...or sooner if
conditions warrant.
&&
ALC101-061540-
/O.EXT.KBMX.FL.W.0016.200206T2315Z-200208T1848Z/
/CATA1.1.ER.200206T2315Z.200207T1200Z.200208T0648Z.NO/
941 PM CST Wed Feb 5 2020
The Flood Warning continues for
The Catoma Creek Near The U.S. 331 Highway Bridge.
* from Thursday afternoon to Saturday afternoon...or until the
Warning is cancelled.
* AT 9:00 PM Wednesday the stage was 5.3 feet.
* Minor flooding is forecast.
* Flood stage is 20.0 feet.
* Forecast...Rise above flood stage by tomorrow afternoon and
continue to rise to near 22.1 feet by Friday morning. The river
will fall below flood stage by early Saturday morning.
* Impact...At 20.0 feet...Flooding of agricultural lands in the
vicinity of the U.S. 331 Highway Bridge occurs.
&&
LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
3231 8630 3228 8627
$$584
WGUS84 KBMX 061502
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
902 AM CST Thu Feb 6 2020
...The flood warning continues for the Catoma Creek Near The U.S. 331
Highway Bridge...
.Heavy rainfall over the Catoma Creek drainage basin is producing
rises along the creek...and a flood warning remains in effect for
Catoma Creek at the U.S. Highway 331 Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Friday morning...or sooner if
conditions warrant.
&&
ALC101-070302-
/O.EXT.KBMX.FL.W.0016.200207T1549Z-200208T1825Z/
/CATA1.1.ER.200207T1549Z.200207T1800Z.200208T0625Z.NO/
902 AM CST Thu Feb 6 2020
The Flood Warning continues for
The Catoma Creek Near The U.S. 331 Highway Bridge.
* from Friday morning to Saturday afternoon...or until the Warning is
cancelled.
* AT 8:00 AM Thursday the stage was 7.3 feet.
* Minor flooding is forecast.
* Flood stage is 20 feet.
* Forecast...Rise above flood stage by late Friday morning and
continue to rise to near 20.4 feet by early Friday afternoon.
The river will fall below flood stage by early Saturday morning.
* Impact...At 20 feet...Flooding of agricultural lands in the
vicinity of the U.S. 331 Highway Bridge occurs.
&&
LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
3231 8630 3228 8627
$$492
WGUS84 KBMX 062001
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
201 PM CST Thu Feb 6 2020
...The flood warning is cancelled for the Catoma Creek Near The U.S.
331 Highway Bridge...
.Recent heavy rainfall continues to produce rises along Catoma
Creek...but rises are not to be as great as earlier forecast. The
flood warning for Catoma Creek at the U.S. 331 Highway Bridge is no
longer in effect.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Friday morning...or sooner if
conditions warrant.
&&
ALC101-062031-
/O.CAN.KBMX.FL.W.0016.000000T0000Z-200208T1825Z/
/CATA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
201 PM CST Thu Feb 6 2020
The Flood Warning is cancelled for
The Catoma Creek Near The U.S. 331 Highway Bridge.
* AT 1:00 PM Thursday the stage was 13.9 feet.
* Flood stage is 20 feet.
* Forecast...The river will crest below flood stage at 19.5 feet
early Friday afternoon and then begin to fall.
* Impact...At 20 feet...Flooding of agricultural lands in the
vicinity of the U.S. 331 Highway Bridge occurs.
&&
LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
3231 8630 3228 8627
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Feb 4, 6:27 PM CST, 3 hours 19 minutes earlier.
Area forecast discussion, Feb 4, 6:27 PM CST, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 627 PM CST Tue Feb 4 2020 .UPDATE... For 00Z Aviation. && .SHORT TERM... /Updated at 0257 PM CST Tue Feb 04 2020/ Through Tonight: A southwest to northeast oriented band of light rain is ongoing across the area this afternoon associated with a mid-level speed max and moisture axis. The rain has not been heavy enough to keep temperatures from being well above normal. This area of rain will gradually shift eastward and weaken by this evening, but additional showers and isolated thunderstorms are expected later this evening and overnight. This will occur due to a 35kt southwesterly LLJ ahead of a cold front approaching from the northwest. Can't completely rule out a strong storm in the northwest tonight, but severe storms are not expected overnight due to weak instability and only modest low-level shear. Heavy rainfall should remain north of the are. Southerly flow will result in warm overnight lows. Wednesday/Thursday: A messy severe weather threat is expected for Wednesday into Thursday. The potential for multiple rounds of strong to potentially severe storms results in a lower confidence in the magnitude and timing of the threat. A highly amplified trough results in typical concerns regarding warm sector contamination, though its slow- moving and positively tilted nature may allow for partial airmass recovery between waves of storms. The slow-moving and moist nature of the system will also result in a couple rounds of locally heavy rainfall and flooding potential. A highly amplified/positively tilted trough will be over the western Plains Wednesday morning, only reaching the eastern Plains by Thursday morning. The trough axis will reach Mississippi by Thursday afternoon and Alabama by Thursday evening as it becomes more neutrally tilted due to a very strong vort max at its base. Ahead of the trough, a cold front will stall out just northwest of the area Wednesday morning and then lift northward as a warm front in response to a wave of low pressure tracking from Texas up through the ArkLaMiss and into Kentucky/Tennessee by Wednesday night. A trailing cold front will move through Central Alabama Wednesday night through Thursday morning. Rain will be ongoing across the northern counties Wednesday morning but should decrease in coverage during the morning as a mid-level dry slot moves overhead. If the rain does not remain persistent, then temperatures climbing into the 70s with dew points reaching the mid 60s will result in the potential for SBCAPE values of 1000-1500 J/kg and 60-65 kts of 0-6km bulk shear oriented partially orthogonal to the front. The surface low will result in backed surface winds, and along with a LLJ increasing to 40-50 kts Wednesday night will result in plentiful low-level shear and helicity. A potentially convectively modulated subtropical impulse will eject out of the trough over northern Mexico tonight and eject over the warm sector tomorrow afternoon. There are a couple different scenarios that could occur with this wave. The first would be that it fires up convection south of our area closer to the coast and inhibits the severe threat across Central Alabama (causing us to be "cut off"). Models seem to have been trending away from this scenario with a further north track of the wave, so it appears less likely though is still a possibility. The second scenario would be that it initiates some semi-discrete supercells in Mississippi which track into West Alabama during peak heating which would require an upgrade in the tornado threat to an Enhanced risk. But the strength of the lift with the wave suggests that a third scenario some where in between the first two scenarios is most likely at this times, that more of a messy cluster/blob of showers/storms moves in from the west/southwest late Wednesday afternoon with some potential for damaging winds/isolated tornadoes but not enough to warrant an Enhanced risk. Activity associated with this wave will continue to result with in severe potential during the evening hours, with the potential for additional strong to severe storms to develop closer to the cold front perhaps in a somewhat more linear fashion. As we move into the evening/overnight hours CAPE values will decrease somewhat but will probably remain sufficient for a continued threat of severe storms, depending on whether the late afternoon/early evening consumes all the instability. It's plausible that there could be a lull in the severe threat during the middle of the night, before it trends back upward during the late night/early morning hours. Then models suggest an upward trend in dew points/instability across our southeast counties as the trough/front get closer and another possible wave of low pressure develops. Have extended the threat end time to 9 AM and expanded the slight risk across our southeast counties to account for this. It's possible that later shifts may have to extend the end time until noon if the slower trend continues, though low- level flow will be in the process of veering/weakening by this time. Threat graphic indicates a somewhat broad-brush slight risk area across much of the area, with a marginal risk in the northeast where instability will be somewhat weaker. It's possible some areas of greater and lesser threats may be identifiable as the time gets closer. The timing windows are broader than usual given the potential for multiple rounds of strong to potentially severe storms. Based on the low-level shear and embedded cellular elements rather than a large squall line, isolated tornadoes appear to be the main threat, but some damaging winds will also occur. PWATs of 1.5 to 1.75 inches will be near climatological maximum values, and given the slow-moving nature of the system with the potential for multiple rounds of showers/storms with possible training, rainfall amounts of 2-4 inches are expected with locally higher amounts. We've had a chance to dry out some over the past week or two and streamflows are now running at or below normal. So any flooding will probably be more of the areal/river variety, but given the convective nature of the activity some isolated flash flooding will be possible. Currently the axis of heaviest rainfall is just north of I-85 where FFG is a little high, but a small shift north could bring this heavier axis into an area of lower FFG near I- 20. A flash flood watch has been issued for a good chunk of the area for Wednesday afternoon through Thursday afternoon. 32/Davis .LONG TERM... /Updated at 400 AM CST Tue Feb 04 2020/ Thursday Night through Through Monday. As we work into Thursday night the system will begin to exit the area. Still going to have some lingering rain that will be occurring post-frontal, with the best chances in the east through the overnight hours. Rain will be shifting east through the night and should exit the region by sunrise. Right now it appears that the cold air will be just west of the moisture and we should see mainly rain, so will leave out any mention of frozen precipitation. Colder and dry on Friday with the wrap around cloud cover from the upper level system moving through. The next system will move quickly into the region on Saturday and bring a chance of rain by the afternoon and into the evening hours. This system moves out and then the next system moves in Monday afternoon into Monday night from the south as a warm front. Highs will be in the 50s through the weekend and then the 60s on Monday as the warm front lifts through. Lows will be in the 30s and 40s through the weekend and then the 40s and 50s by Monday. 16 && .AVIATION... 00Z TAF Discussion. A band of light showers was in the vicinity of MGM/TOI at this writing. This rain will likely not cause any significant restrictions and the moisture convergence eventually weakens and the precip will dissipate even further the next few hours. Otherwise, the next few hours may be the only restriction-free hours left in the period. Several waves will move through the southwest flow aloft. This will continue to allow copious moisture into the area. Expect ceilings to drop to MVFR by 06z and IFR/LIFR by 12z. The chances of rain at any terminal increases overnight with the best chances north after 06z. Ceilings then hover around MVFR through the period. The strongest waves will move through at the tail end of the period and beyond. Therefore, expect increasing rain chances through the day Wednesday. Chances of thunder increase too in the afternoon. Some of the storms may be strong to severe with strong gusts and possible tornadoes. We remain in the warm sector areawide this period. Therefore, winds will remain southerly around 10kts. There may be gusts from time to time in the 17-20kt range. 75 && .FIRE WEATHER... Moisture and shower coverage will increase through the evening, with a slight chance of thunderstorms after midnight across the north. Widespread rain and thunderstorms will continue on Wednesday through Thursday night, with activity decreasing from west to east overnight into Friday. Another round of rain is expected on Saturday afternoon through Saturday night. Relative humidity values will remain elevated with the overall moisture levels in place through the period. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 60 70 54 61 35 / 80 90 90 80 50 Anniston 60 70 57 63 36 / 70 80 100 90 60 Birmingham 62 71 55 60 36 / 70 90 100 80 40 Tuscaloosa 62 73 52 58 36 / 70 90 100 70 30 Calera 61 72 54 61 35 / 70 80 100 80 40 Auburn 59 70 61 65 38 / 50 60 100 90 70 Montgomery 61 75 59 66 38 / 50 60 100 90 50 Troy 60 73 62 68 38 / 40 60 100 100 60 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch from Wednesday afternoon through Thursday afternoon for the following counties: Autauga...Bibb...Blount... Bullock...Calhoun...Chambers...Cherokee...Chilton...Clay... Cleburne...Coosa...Dallas...Elmore...Etowah...Jefferson...Lee... Lowndes...Macon...Montgomery...Perry...Pike...Randolph... Shelby...St. Clair...Talladega...Tallapoosa. &&
Hazardous weather outlook, Feb 4, 2:42 PM CST, 7 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 242 PM CST Tue Feb 4 2020 ALZ011>015-017>050-052345- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 242 PM CST Tue Feb 4 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong to severe thunderstorms are possible Wednesday late afternoon through early Thursday morning. Damaging winds up to 60 mph and a brief tornado are the primary threats. Periods of moderate to heavy rainfall are expected on Wednesday and Thursday. This could lead to flooding of low lying or poor drainage areas and isolated flash flooding. The best chances of flooding will be mainly east of a line from Oneonta to Birmingham to Marion. Storm total rainfall amounts will generally be 2-4 inches with isolated higher totals. Expected rains through Thursday will allow the lower Tombigbee River basin to see rises. Minor flooding is forecasted to occur by Friday. Please refer to river statements for specific details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Wednesday and Thursday.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 4, 9:54 PM CST | River Flood Warning | BMX | Greene, Hale, Marengo | 23 days |
| Feb 5, 9:21 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 23 days |
| Feb 5, 1:28 PM CST | Special Weather Statement | BMX | Perry | 32 min |
| Feb 5, 1:41 PM CST | Special Weather Statement | BMX | Hale | 34 min |
| Feb 5, 1:52 PM CST | Special Weather Statement | BMX | Bibb | 38 min |
| Feb 5, 2:23 PM CST | Special Weather Statement | BMX | Shelby | 37 min |
| Feb 5, 2:33 PM CST | Special Weather Statement | BMX | Bibb | 27 min |
| Feb 5, 2:47 PM CST | Special Weather Statement | BMX | Shelby | 43 min |
| Feb 5, 2:56 PM CST | Special Weather Statement | BMX | Talladega | 49 min |
| Feb 5, 3:28 PM CST | Special Weather Statement | BMX | St. Clair | 47 min |
| Feb 5, 3:52 PM CST | Special Weather Statement | BMX | Etowah | 38 min |
Nearby
River Flood Warnings in Alabama, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.